Tags

Type your tag names separated by a space and hit enter

Abrupt awakening phenomenon associated with gamma-hydroxybutyrate use: a case series.
Clin Toxicol (Phila). 2007 Jun-Aug; 45(5):533-8.CT

Abstract

Case reports mention a sudden awakening from GHB-associated coma but do not specify its time course. The aim of the present case series was to investigate the time course of the awakening from GHB intoxication and the relationship to plasma concentrations of GHB and the presence of other drugs. Unconscious (GCS <or=8) participants at six large rave parties who were treated at medical stations were included. Serial blood samples were taken every 10 to 30 minutes for toxicological analysis. At the same time-points, the depth of coma was scored with the Glasgow Coma Score (GCS). Fifteen out of 21 unconscious patients proved to be positive for GHB. Fourteen of these had ingested one or more other drugs. The median GHB plasma concentration upon arrival in the medical station was 212 microg/ml (range 112 to 430 microg/ml). In 10 patients the GCS was scored more than twice, allowing study of the time course. The GCS of these patients remained <or=8 for a median time of 90 minutes (range 30 to 105 minutes). The duration of the transition between GCS of <or=8 and >or=12 was 30 minutes (range 10 to 50 minutes). A subgroup of five patients had a GCS of 3 upon arrival and remained at 3 for a median time of 60 minutes (range 30 to 110 minutes), while the median time for the transition between the last point with GCS 3 and the first with GCS 15 was 30 minutes (range 20 to 60 minutes). This case series illustrates that patients with GHB intoxications remain in a deep coma for a relatively long period of time, after which they awaken over about 30 minutes. This awakening is accompanied by a small change in GHB concentrations. A confounding factor in these observations is co-ingested illicit drugs.

Authors+Show Affiliations

Department of Emergency Medicine, Ghent University Hospital, Ghent, Belgium. vansassenbroeck@ugent.beNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

17503262

Citation

Van Sassenbroeck, Diederik K., et al. "Abrupt Awakening Phenomenon Associated With Gamma-hydroxybutyrate Use: a Case Series." Clinical Toxicology (Philadelphia, Pa.), vol. 45, no. 5, 2007, pp. 533-8.
Van Sassenbroeck DK, De Neve N, De Paepe P, et al. Abrupt awakening phenomenon associated with gamma-hydroxybutyrate use: a case series. Clin Toxicol (Phila). 2007;45(5):533-8.
Van Sassenbroeck, D. K., De Neve, N., De Paepe, P., Belpaire, F. M., Verstraete, A. G., Calle, P. A., & Buylaert, W. A. (2007). Abrupt awakening phenomenon associated with gamma-hydroxybutyrate use: a case series. Clinical Toxicology (Philadelphia, Pa.), 45(5), 533-8.
Van Sassenbroeck DK, et al. Abrupt Awakening Phenomenon Associated With Gamma-hydroxybutyrate Use: a Case Series. Clin Toxicol (Phila). 2007 Jun-Aug;45(5):533-8. PubMed PMID: 17503262.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Abrupt awakening phenomenon associated with gamma-hydroxybutyrate use: a case series. AU - Van Sassenbroeck,Diederik K, AU - De Neve,Nikolaas, AU - De Paepe,Peter, AU - Belpaire,Frans M, AU - Verstraete,Alain G, AU - Calle,Paul A, AU - Buylaert,Walter A, PY - 2007/5/16/pubmed PY - 2007/7/31/medline PY - 2007/5/16/entrez SP - 533 EP - 8 JF - Clinical toxicology (Philadelphia, Pa.) JO - Clin Toxicol (Phila) VL - 45 IS - 5 N2 - Case reports mention a sudden awakening from GHB-associated coma but do not specify its time course. The aim of the present case series was to investigate the time course of the awakening from GHB intoxication and the relationship to plasma concentrations of GHB and the presence of other drugs. Unconscious (GCS <or=8) participants at six large rave parties who were treated at medical stations were included. Serial blood samples were taken every 10 to 30 minutes for toxicological analysis. At the same time-points, the depth of coma was scored with the Glasgow Coma Score (GCS). Fifteen out of 21 unconscious patients proved to be positive for GHB. Fourteen of these had ingested one or more other drugs. The median GHB plasma concentration upon arrival in the medical station was 212 microg/ml (range 112 to 430 microg/ml). In 10 patients the GCS was scored more than twice, allowing study of the time course. The GCS of these patients remained <or=8 for a median time of 90 minutes (range 30 to 105 minutes). The duration of the transition between GCS of <or=8 and >or=12 was 30 minutes (range 10 to 50 minutes). A subgroup of five patients had a GCS of 3 upon arrival and remained at 3 for a median time of 60 minutes (range 30 to 110 minutes), while the median time for the transition between the last point with GCS 3 and the first with GCS 15 was 30 minutes (range 20 to 60 minutes). This case series illustrates that patients with GHB intoxications remain in a deep coma for a relatively long period of time, after which they awaken over about 30 minutes. This awakening is accompanied by a small change in GHB concentrations. A confounding factor in these observations is co-ingested illicit drugs. SN - 1556-3650 UR - https://wwww.unboundmedicine.com/medline/citation/17503262/Abrupt_awakening_phenomenon_associated_with_gamma_hydroxybutyrate_use:_a_case_series_ DB - PRIME DP - Unbound Medicine ER -